Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Greenville-Spartanburg, SC

May 3, 1997Greenville County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 3, 1997, 4:26 AM EDT for Greenville County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1997, 4:26 AM EDT (08:26 UTC)
Expired
May 3, 1997, 5:00 AM EDT
In force
34 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenville County, SC

The radar

The Greer radar (KGSP), 14 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:30 AM EDTThunderstorm Wind 50Greenville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS1 KGSP 030826 RRA
SVRGSP
SCC045-030900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
426 AM EDT SAT MAY 3 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...NORTHERN GREENVILLE COUNTY
 
WEATHER SERVICE RADAR AT 424 AM INDICATED A DEVELOPING SEVERE
THUNDERSTORM MOVING INTO NORTHWEST GREENVILLE COUNTY...JUST WEST OF
TRAVELERS REST.
 
THE STORM WAS MOVING NORTHEAST AT 50 MPH...AND WILL AFFECT TRAVELERS
REST AND MARIETTA BY 440 AM BEFORE MOVING ON TO TIGERVILLE. LARGE
HAIL IS LIKELY WITH THIS STORM...AND DAMAGING WINDS AREA ALSO
POSSIBLE.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE. A SEVERE THUNDERSTORM CAN ALSO PRODUCE A
TORNADO WITH LITTLE OR NO WARNING.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 3, 2:15 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
212 AM EDT SAT MAY 3 1997

DISC:  LOCAL AND REGIONAL RADAR TRENDS INDICATE CONVECTION CONTINUES TO
TRAIN NORTHEAST INTO THE WESTERN HALF OF MY CWA.  FIRST ROUND OF STORMS
WEAKENED AS THEY ENCOUNTERED DRIER AIR ACRS THE UPSTATE...BUT DEWPOINTS
CONT TO RISE WITH READINGS NOW AOA 60 WEST AND SOUTH OF GSP AND NEW
CONVECTION IS GOING STRONG. WOULD GO WITH SELS OUTLOOK AND MENTION SVR
PSBL FOR MY ENTIRE CWA.

OF ADDITIONAL CONCERN IS HEAVY RAIN POTENTIAL.  LATEST SFC ANALYSIS
INDCIATES SEVERAL OUTFLOW BOUNDARIES ACRS NE GA AND THE UPSTATE AND
I'M AFRAID CONVECTION MAY CONTINUE TO FOCUS IN THIS AREA THROUGH THE
MORNING HOURS.  BEST DYNAMICS AND MSTR PROGGED TO BEGIN TO PUSH EAST BY
ERLY AFTN SO LONG DURATION DOES NOT APPEAR TO BE A PROBLEM...HWVR WE WL
NEED TO MONITOR CONVECTIVE TRENDS THE NEXT CPL HOURS FOR PSBL FFA. FOR
NOW I WUD MNTN HEAVY RAIN ALL AREAS.  LOOKS LIKE PCPN WL CLEAR MY CWA
BY 00Z.

THE REST OF THE SHORT RANGE IS CHARACTERIZED BY INITIALLY STRONG
NORTHWEST FLOW GIVING WAY TO HIGH PRESSURE.  WITH DOWNSLOPE FLOW
I WENT WITH THE WARMER FWC NUMBERS AWAY FROM THE NC MTNS...AND MOSTLY
CLEAR SKIES.  IN THE NC MTNS TEMPS WILL BE MUCH COOLER...AND WITH H8
TEMPS BLO 0C AND RH >90% MAY SEE SOME FLURRIES TNGT IN THE HIGHEST
PEAKS.

AVL 68/42/60 +00
CLT 75/50/69 +00
GSP 75/46/70 +00

JOHNSTONE

In the hours before

Local storm report, May 2, 11:41 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1122 PM    WESTMINSTER               SC   .75 INCH HAIL
05/02/97   OCONEE                         OCONEE COUNTY SHERIFF
                                          REPORTED DIME SIZED HAIL
                                          IN WESTMINSTER.

TPJ
Local storm report, May 2, 11:42 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1122 PM    WESTMINSTER               SC   .75 INCH HAIL
05/02/97   OCONEE                         OCONEE COUNTY SHERIFF
                                          REPORTED DIME SIZED HAIL
                                          IN WESTMINSTER.

TPJ

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.